Missouri, 2002

Damaging Wind in Missouri, July 3, 2002

July 3, 2002 · NWS SGF · 1 event in 1 county or zone

A microburst moved across northern parts of Springfield. It downed numerous large trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A microburst moved across northern parts of Springfield. It downed numerous large trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED JUL 3 2002

PRIMARY FORECAST CHALLENGE IS WHEN TO REMOVE DIURNAL POPS.

DIURNALLY FORCED CONVECTION ONCE AGAIN FIRING OVER CWA THIS
AFTERNOON. STRATOCU ENHANCED BY GRAVITY WAVE PROPAGATING OUT OF LAST
NIGHTS CONVECTION IN TENNESSEE HAS SUPPRESSED CONVECTION FROM SGF
WESTWARD AS MID AFTERNOON TEMPS 5 TO 8 DEGREES COOLER UNDER THE
CLOUDS THAN TO THE EAST. LATE AFTERNOON CLEARING NEAR SGF COULD BE
ENOUGH TO HELP GET SOME STORMS GOING...SO WILL LEAVE A GENERAL 30
POP FOR EARLY EVENING AREAWIDE.

MODEL SOUNDINGS FOR THURSDAY SHOW LITTLE CHANGE IN MOIST AND
UNSTABLE AFTERNOON ATMOSPHERE.  WILL CONTINUE WITH GOING POPS INTO
EARLY THURSDAY EVENING. FORECAST SOUNDINGS THEN DRY SIGNIFICANTLY IN
MID LEVELS ON FRIDAY...AS SHEARED UPPER LEVEL LOW TO THE WEST SLIDES
WESTWARD AND 500 MB HIGH BUILDS IN FROM THE NORTHEAST. THIS SHOULD
BE ENOUGH TO KEEP CWA DRY ON FRIDAY SO NO CHANGES NEEDED TO FORECAST.

MRF RUN PUSHES WEAK SURFACE BOUNDARY INTO CWA MONDAY...BUT THINK
THIS IS LIKELY TOO FAR SOUTH GIVEN THE STRENGTH OF THE 500 MB HIGH.
MORE SUBSTANTIAL COLD FRONT SHOULD MOVE CLOSE ENOUGH ON TUESDAY TO
BRING CHANCE FOR THUNDER AS 500 MB HIGH BUILDS OVER THE WESTERN US
AND NORTHWEST FLOW BECOMES MUCH BETTER ESTABLISHED HERE. WILL KEEP
GOING RAIN CHANCES FOR TUESDAY.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Jul 3, 12:17 PM CST, 4 hours 3 minutes before
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-040015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT WED JUL 3 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  LOCALLY HEAVY RAIN POSSIBLE

* AREAS AFFECTED AND TIMING...

  ALL AREAS THIS AFTERNOON INTO EARLY EVENING

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED

* DISCUSSION...

  AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE VERY SLOW MOVING
  AND MAY PRODUCE LOCALLY HEAVY RAIN.

* EXTENDED OUTLOOK...

  NONE EXPECTED

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 3, 4:20 PM CST to 4:30 PM CST
Where
Greene County, Springfield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306574.